Study your flashcards anywhere!

Download the official Cram app for free >

  • Shuffle
    Toggle On
    Toggle Off
  • Alphabetize
    Toggle On
    Toggle Off
  • Front First
    Toggle On
    Toggle Off
  • Both Sides
    Toggle On
    Toggle Off
  • Read
    Toggle On
    Toggle Off

How to study your flashcards.

Right/Left arrow keys: Navigate between flashcards.right arrow keyleft arrow key

Up/Down arrow keys: Flip the card between the front and back.down keyup key

H key: Show hint (3rd side).h key

A key: Read text to speech.a key


Play button


Play button




Click to flip

30 Cards in this Set

  • Front
  • Back
sudden onset, insidious occult bleeding can also be major problem.
Severity of bleeding depends on whether the origin is venous (faster) Capillary (small) or arterial (in spirts)
Upper GI bleeding
Bleeding is profuse and the blood is bright red
arterial source
bright red color indicates teh blood has not been in contact with stomach secretions bleeding and throwing up at same time
Upper GI bleeding
"coffee ground" vomitus reveals that the blood has been in the stomach for some time and has been changed by contact with gastric secretions
Upper GI Bleeding
Chronic esophagitis, bleeding from tear in the mucosa near the esophagastric junction (Mallory-Weiss tear or syndrome) tear in higher stomach
Esophageal origin (cause of bleeding in GI bleed)
High portal HTN-veins around esophagus become swollen at risk to tear and bleed. Painless bleeding (vomit bright red blood and no pain)
esophageal varices
account for majority of cases of upper GI bleeding
Peptic ulcers
can penetrate into arteries
which may occur after severe burn, trauma, or major surgery, erod more superficial blood vessels than does a peptic ulcer
stress ulcers
produced by ingestion of drugs or alcohol or the reflux of bile from the small intestine, can result in bleeding
can be the cause of a steady blood loss as it grows and ulcerates through the mucosa and blood vessles located in its path
gastric carcinoma
esophageal origin, stomach and duodenal origin, drug-induced
common causes of bleeding
asprin, NSAIDS, and corticosteroids can cause irritation and disruption of the gastric mucosal barrier
drug induced upper GI bleeding
(leukemia, blood dyscrasias) that interfere with normal blood clotting must be considered whenever upper GI bleeding occurs
systemic diseases
immediate physical exam may include evalueation of the patients condition wtih emphasis on:
BP, rate and characteristic of pulse (Fast), peripheral perfusion with capillary refill (slow), observation for the presence or absence of neck vein distention
Emergency assessment and management of leukemia
vital signs monitored every 15-30 minutes. Signs and symptoms of shock evaluated and treatment should be started as soon as possible. Thourough abdominal exam; teh presence or absence of bowel sounds( may be lack of, feel for regidity or tenderness)
Emergency assessment and management of upper GI bleeding
complete history of events leading to bleeding episode; lab studies: blood work
CBC-hgb; Blood urea nitrogen (BUN), serum electrolytes, blood glucose, prothrombin time (to see if it's thin) liver enzymes (look for liver failure and cyrosis), arterial blood gases (ABGs)-02 sat. Type and cross match for possible blood transfusions
emergency assessment and management of upper GI bleeding
should be tested for presence of gorss and occult blood
vomitus and stools
provides information on presence of blood in teh urine and the specific gravity gives an immediate indication of patient's hydration status
IV lines (large), preferably two, should be established for fluid and blood replacement
generally best to begin with isotonic crystalloid solution (LR solution)
whole blood, packed RBCs, adn fresh frozen plasma may be used for replacement of lost volume in massive hemmorhage ( if lots of RBCs and FFP need to replenish patient's platelets
fluid and blood replacement
use of supplemental oxygen delivered by face mask or nasal cannula may help increase blood oxygen saturation, indwelling urinary catheter (measure I & O) Central venous pressure line to monitor patient's fluid volume status
NG tube or larger bore tube if patient is vomiting blood
fluid and blood replacement
fiberoptic panedoscopy-identifying the specific source of the bleeding
diagnostic studies for upper GI bleeding
several techniques are used including: thermal (heat) probe-cauderize bleeder
electrocoagulation probe
Neodymium-yttruim-aluminum-garnet (Nd-YAG) laser
endoscopic therapy for collaborative care of Upper GI bleeding
Surgical therapy
drug therapy-can inject area with epinephrine with heat therapy to help stop bleeding (vasopressin in ICU)
Sandistatin-decrease blood flow around viscera and stop bleeding
H2 blockers
collaborative care of Upper GI bleeding
Nursing assessment
acute intervention
lab values
nursing management for Upper GI bleeding
decreased b/p
high pulse
temp normal or low
signs and symptoms of shock
caution should be used before administering sedatives for restlessness because it is one of the warning signs of shock
Iv line must be maintained for fluid or blood replacement-accurate intake and output record
acute intervention of upper GI bleed
at first the Hct may not accurately reflect the amt. of blood lost or the amt. of blood replaced and will appear falsely high or low
BUN level-generally elevated with a significant hemmorrhage, since blood proteins are subjected to bacterial breakdown in the GI tract
Lab values for upper GI bleed
when oral nourishment is begun, the patient is observed for symptoms of N/V and recurrence of bleeding
feedings initially consist of clear liquids or milk and given hourly until tolereance is determined
gradual introduction of bland foods follows if patient exhibits no signs of discomfort
nutrition for upper GI bleed
condition characterized by erosion of GI mucosa resulting from digestive action of HCl and pepsin
upper development
lower esophagus
stomach duodenum
Peptic ulcer disease